signs of heroin overdose man

Heroin Overdose Signs? Know These And Save a Life

Heroin Overdose Signs: Recognition and Redemption

China White. Afghan Brown. Black Tar. Dope. Smack. Horse. Montega.

Heroin comes in different forms and goes by different names. They all come down to the same thing: an analgesic drug processed from morphine, which is found naturally in the seedpod of opium poppy plants. Heroin can look like a white powder in its purest form, a brown powder, or a resinous black substance (“black tar”). The darker color usually indicates more byproducts from synthetic processing, although powders can be manipulated to look whiter when they’re just as mixed with other contaminates.

Users snort, smoke or intravenously inject heroin, and its effects are almost instantaneous. It rushes to the brain and attaches to opioid receptors, targeting cells that regulate breathing and heart rate, and feelings of pain and pleasure. Sparking the pleasure centers of the brain and creating a buildup of dopamine, while blocking feelings of pain, heroin is widely regarded as one of the most addictive drugs out there.

Users report a sudden onset of euphoria, usually followed by “nodding out,” when they experience intense surges of energy and then quickly become drowsy or fall asleep, all while victim to clouded thinking, a sense of wellbeing and apathy to the outside world. The effects of repeated heroin use include damaged veins, nose tissue, liver, kidneys, lungs, and brain, to name just a few. Whether an individual is addicted to heroin or using it for the first time, overdose is a high risk.

What is a Heroin Overdose?

Sometimes individuals overestimate how much they need to get high. This can happen for a variety of reasons. For regular users, an increasing tolerance causes them to need more and more over time to experience the same rush. The body can only take so much before it has a life-threatening reaction. For first-time users, there’s no baseline to reference and they might use too much accidentally. Sometimes individuals purposefully mix substances, like heroin and cocaine (“speedballing”), which leads to overdose. Because it’s hard to know exactly what’s in street drugs, others might buy stronger heroin than they’re used to, or heroin that’s cut with substances like fentanyl, making their usual dosage lethal.

Opioid prescription drugs like Oxycontin, Vicodin and Percocet produce similar effects and are common gateways to heroin use. The National Institute on Drug Abuse reports that 80% of heroin users, including those in recovery, started using it after abusing prescription drugs. Heroin is a cheaper and more accessible alternative, and finding it illegally for the first time is navigating uncharted, dangerous territory.

During a heroin overdose, breathing slows or stops, slowing or stopping oxygen on its way to the brain in potentially fatal condition called hypoxia. The body begins to shut down and the heart may stop beating.

Symptoms of a heroin overdose also include:

  • Lips, mouth and/or fingernails turning a bluish hue
  • Unconsciousness and muscle spasms
  • Shallow, labored, inconsistent breathing
  • Shrunken pupils
  • Drop in blood pressure and heart rate
  • Confusion/disorientation

What to do if someone overdoses

Overdose symptoms can occur immediately after use or after a few minutes. The individual may even appear to be OK before the symptoms climax. So if you notice any of them, call 911 immediately.

Friends and family of users at risk of heroin overdose can keep Naloxone on hand as a precaution. It’s a fast-acting, FDA-approved medicine that blocks the effects of a heroin overdose by binding to the same opioid receptors, if it’s administered right away. It can be given as an injection (EVZIO), which is designed with a user-friendly handheld auto injector, or nasal spray (NARCAN). One application lasts for 30-90 minutes. It’s still imperative to call for emergency help. Another dose may be required to keep the individual alive after the overdose and before help arrives.

There’s been a big movement toward increasing Naloxone’s availability as heroin overdoses increase at unprecedented rates nationwide. According to the Centers for Disease Control and Prevention (CDC), heroin overdose deaths multiplied by five from 2010 to 2016. From 2015 to 2016, heroin overdose death rates increased by 19.5%, with almost 15,500 heroin overdose deaths in 2016. Some states now allow pharmacists to give Naloxone to individuals without a doctor’s prescription in response to the epidemic. Visit our blog to learn more about the heroin epidemic.

40 states and the District of Columbia have passed some form of Good Samaritan immunity law related to drug emergencies to encourage more people to call 911 in the case of an overdose. Sadly, some users fear that they, or the person who overdosed, will get prosecuted and/or arrested if they call upon authorities or seek medical care in an emergency. This fear is amplified if individuals are on probation or have other legal complications. However, immunity laws have helped reverse this assumption in order to save more lives.

If you are using alongside someone who overdoses, know that it’s safe to call 911, and think of the life at stake if you don’t. Even if your state doesn’t have an immunity law, avoiding trouble isn’t worth an overdose death.

After a heroin overdose, finding longer term help is the best way you can save your own or a loved one’s life. Treatment starts with detox, and can then branch into residential, inpatient and outpatient programs. Heroin addiction spares no age, gender, race, occupation, economic standing or background. With news of celebrities like Demi Lovato’s struggle and return to treatment, we hope that stigmas about addiction will continue to dissventuraolve. You’re not alone, and treatment isn’t the end; it’s the beginning.

Call (800) 247-6111 for help today. Ventura Recovery Center offers a comprehensive, honest program that comfortably bridges the transition from addiction to a clean, sober and full life. If you have Medi-Cal, Medicare or Medicaid, or are interested in exploring options, please go to the SAMHSA Treatment Locator to find a program near you. The most important thing is that you ask for help. It could save a life.

Sources

https://www.cdc.gov/drugoverdose/data/heroin.html

https://www.drugabuse.gov/publications/drugfacts/heroin

http://www.ncsl.org/research/civil-and-criminal-justice/drug-overdose-immunity-good-samaritan-laws.aspx

“Only in the process of fixing myself did I know who I was.”

Summary
What Is A Heroin Overdose? Know The Signs And Save a Life
Article Name
What Is A Heroin Overdose? Know The Signs And Save a Life
Description
Heroin overdoses are occurring at an alarming rate. Know the signs and you could save someone's life.
Author
Publisher Name
Ventura Recovery Center
Publisher Logo